Alert archive / Kansas / Flash Flood Warnings in 2015

Flash Flood Warning 17, NWS Dodge City, KS

July 19, 2015Stanton County, Kansas

NWS Dodge City, KS issued this flash flood warning at Jul 19, 2015, 9:35 PM CDT for Stanton County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2015, 9:35 PM CDT (02:35 UTC)
Expired
Jul 20, 2015, 12:30 AM CDT
In force
3 hr
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Flood severity
None

County Stanton County, KS

The radar

The Dodge City radar (KDDC), 150 km from the middle of the area, began a volume at 02:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.6 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2015-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1093 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2015-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1093 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
2581 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

208 
WGUS53 KDDC 200235
FFWDDC
KSC187-200530-
/O.NEW.KDDC.FF.W.0017.150720T0235Z-150720T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
935 PM CDT SUN JUL 19 2015

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN STANTON COUNTY IN SOUTHWESTERN KANSAS...

* UNTIL 1230 AM CDT
    
* AT 934 PM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN ACROSS THE WARNED AREA. MORE THAN THREE INCHES OF RAIN 
  HAS ALREADY FALLEN AS ESTIMATED BY DOPPLER RADAR. FLASH FLOODING 
  IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BIG BOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 3757 10153 3748 10153 3743 10174 3748 10185

$$

RUSSELL
1 follow-up statement
552 
WGUS73 KDDC 200440
FFSDDC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1140 PM CDT SUN JUL 19 2015

KSC187-200450-
/O.CAN.KDDC.FF.W.0017.000000T0000Z-150720T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
STANTON KS-
1140 PM CDT SUN JUL 19 2015

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN STANTON COUNTY IS
CANCELLED...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT.

LAT...LON 3757 10153 3748 10153 3743 10174 3748 10185

$$

RUSSELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 6:51 PM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, Jul 19, 6:51 PM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
651 PM CDT SUN JUL 19 2015

...UPDATED AVIATION SECTION...

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 333 PM CDT SUN JUL 19 2015

A SHORTWAVE TROUGH WAS TRAVERSING THE CENTRAL HIGH PLAINS THIS
AFTERNOON. A NEARLY STATIONARY FRONT WAS SITUATED ACROSS WESTERN
KANSAS, WITH RICH LOW LEVEL MOISTURE IN PLACE, PARTICULARLY TO THE
NORTH OF THE FRONT FROM HAYS TO SCOTT CITY. A SURFACE TROUGH WAS
LOCATED ALONG THE OKLAHOMA BORDER THAT SEPARATED SOUTH WINDS AND
WARMER TEMPERATURES FROM SOUTHEAST WINDS AND SLIGHT COOLER
TEMPERATURES AS A RESULT OF UPSLOPE FLOW. THUNDERSTORMS COULD
DEVELOP NEAR NEAR THE SURFACE TROUGH IN THE OKLAHOMA PANHANDLE
AND PROPAGATE TO THE EAST OR NORTHEAST PER HRRR. OTHER MUCH LARGER
BATCHES OF THUNDERSTORMS ARE EXPECTED TO DEVELOP ON THE MAJOR
TERRAIN FEATURES OF EASTERN COLORADO INCLUDING THE PALMER DIVIDE
AND RATON MESA, AND THEN PROGRESS INTO WESTERN KANSAS THIS
EVENING AND TONIGHT. GIVEN THAT VERY HIGH DEWPOINTS FROM 68-74F
WERE IN PLACE ALONG THE INTERSTATE 70 CORRIDOR(AFTER CORRECTING
FOR THE CONTINUING SUSPICIOUS DATA FROM KHYS), THESE STORMS WILL
REMAIN STRONG AND PRODUCE VERY HEAVY RAINFALL. THEREFORE, A FLASH
FLOOD WATCH WAS ISSUED FOR ELLIS AND TREGO COUNTIES WHERE 3 TO 4
INCHES OF RAIN HAD FALLEN OVER THE PAST SEVERAL DAYS.

ON SUNDAY, THE EFFECTIVE FRONTAL BOUNDARY WILL HAVE PUSHED INTO
NORTHERN OKLAHOMA, WITH CONTINUED HUMID CONDITIONS ACROSS WESTERN
KANSAS. THE BEST CHANCE OF THUNDERSTORMS WILL BE ALONG THE
OKLAHOMA STATE LINE. HIGHS SHOULD BE ONLY IN THE 80S TO MID 90S.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 333 PM CDT SUN JUL 19 2015

THUNDERSTORM CHANCES ARE HIGH MONDAY NIGHT THROUGH WEDNESDAY AS
UPPER LEVEL DISTURBANCES CONTINUE TO PROGRESS ACROSS THE PLAINS ON
THE NORTHERN PERIPHERY OF THE UPPER LEVEL RIDGING. IN ADDITION,
LOW LEVEL MOISTURE WILL BE RICH ON THE COOL SIDE OF THE SURFACE
FRONT. LOCALLY HEAVY RAIN IS POSSIBLE, WITH THE BEST CHANCES BEING
IN THE EVENING, OVERNIGHT AND EARLY MORNING PER CLIMATOLOGY. THE
CLOUDS AND CONVECTIVE OUTFLOW WILL KEEP HIGH TEMPERATURES FROM
RISING MUCH ABOVE THE 80S TUESDAY AND WEDNESDAY. UPPER LEVEL
RIDGING WILL DEVELOP ACROSS THE CENTRAL HIGH PLAINS BY LATE THIS WEEK
AND PERSIST INTO EARLY NEXT WEEK. HIGH TEMPERATURES WILL WARM INTO
THE 90S AGAIN BY THURSDAY AND FRIDAY AND THEN COME CLOSE TO 100F
BY THE WEEKEND. THUNDERSTORM CHANCES WILL DIMINISH AS WELL, WITH
ONLY ISOLATED ACTIVITY EXPECTED.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 646 PM CDT SUN JUL 19 2015

EASTERLY WINDS ARE EXPECTED OVER THE NEXT COUPLE OFF HOURS AS THE
TAF SITES REMAIN EAST OF A STALLED OUT FRONT. WINDS BECOME LIGHT
AND VARIABLE OVERNIGHT AS THIS FRONT SHIFTS FARTHER EAST. VFR
CONDITIONS ARE EXPECTED THROUGH A PART OF THIS EVENING. HOWEVER,
SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE IN AFTER 02-03Z
BRINGING MVFR TO IFR CONDITIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  68  91  68  84 /  40  20  50  50
GCK  67  89  67  84 /  50  20  40  50
EHA  67  89  66  85 /  40  30  40  50
LBL  68  91  68  84 /  30  30  50  50
HYS  68  91  66  84 /  70  50  20  40
P28  73  94  71  87 /  40  30  40  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR KSZ030-031.

&&

SHORT TERM...FINCH
LONG TERM...FINCH
AVIATION...HOVORKA_42
Hazardous weather outlook, Jul 19, 4:17 AM CDT, 17 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
417 AM CDT SUN JUL 19 2015

KSZ030-031-043>046-061>066-074>081-084>090-200930-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
417 AM CDT SUN JUL 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE
ACROSS WEST CENTRAL AND PORTIONS OF SOUTHWEST AND CENTRAL KANSAS
LATE THIS AFTERNOON AND EVENING. THE STRONGEST STORMS WILL BE
CAPABLE OF PRODUCING QUARTER TO GOLF BALL SIZE HAIL, DAMAGING
WINDS IN EXCESS OF 60 MPH, AND LOCALIZED FLOODING. AN ISOLATED
TORNADO CANNOT BE RULED OUT.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

DISCUSSION...THUNDERSTORMS WILL BE POSSIBLE EACH DAY THROUGH WEDNESDAY.
THE PRIMARY THREAT FOR STORMS MONDAY IS EXPECTED TO BE DAMAGING WINDS
AND UP TO QUARTER SIZE HAIL. ALTHOUGH THE POTENTIAL FOR SEVERE WEATHER
IS UNCERTAIN TUESDAY AND WEDNESDAY, THE CHANCE FOR HEAVY RAINFALL EXISTS
WITH THE STRONGEST STORMS, POTENTIALLY CAUSING LOCALIZED FLOODING.

HAZARDS WEATHER RISK...

  MONDAY...
  LIMITED SEVERE THUNDERSTORM RISK.
  ELEVATED EXCESSIVE HEAT RISK.

  TUESDAY...
  LIMITED FLOODING RISK.
  LIMITED SEVERE THUNDERSTORM RISK.
  LIMITED EXCESSIVE HEAT RISK.

  WEDNESDAY...
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

  THURSDAY...
  ELEVATED EXCESSIVE HEAT RISK.

  FRIDAY...
  LIMITED LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.

  SATURDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO THIS
EVENING...MAINLY WEST OF A HAYS TO MEADE LINE.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

32

In the hours before

Local storm report, Jul 19, 8:55 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
855 PM CDT SUN JUL 19 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND GST     19 NNW DEERFIELD        38.23N 101.27W
07/19/2015  E60 MPH          KEARNY             KS   TRAINED SPOTTER

&&

NWS DODGE CITY KS
IRIS SYSTEM
Local storm report, Jul 19, 9:00 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
900 PM CDT SUN JUL 19 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TORNADO          18 NNW DEERFIELD        38.21N 101.30W
07/19/2015                   KEARNY             KS   TRAINED SPOTTER

            BRIEF TORNADO SEEN BY SPOTTER.

&&

NWS DODGE CITY KS
IRIS SYSTEM
Special weather statement, Jul 19, 9:06 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
906 PM CDT SUN JUL 19 2015

KSZ062-063-074>076-085-200245-
KEARNY KS-GRANT KS-HASKELL KS-STEVENS KS-STANTON KS-FINNEY KS-
906 PM CDT SUN JUL 19 2015

...SIGNIFICANT WEATHER ADVISORY FOR GRANT...NORTHEASTERN STEVENS...
HASKELL...EAST CENTRAL STANTON...SOUTHWESTERN FINNEY...SOUTHWESTERN
GRAY AND SOUTHEASTERN KEARNY COUNTIES UNTIL 945 PM CDT...

AT 906 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTH OF ULYSSES...MOVING NORTHEAST AT 45 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ULYSSES...LAKIN...SUBLETTE...SATANTA...DEERFIELD...MOSCOW...RYUS...
TICE...CAVE AND HICKOK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3722 10138 3755 10156 3802 10119 3761 10065
      3749 10065 3739 10094 3739 10107 3734 10107
TIME...MOT...LOC 0206Z 234DEG 38KT 3744 10138

UMSCHEID
Local storm report, Jul 19, 9:22 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
922 PM CDT SUN JUL 19 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0916 PM     TSTM WND GST     4 SSE BIG BOW           37.51N 101.53W
07/19/2015  E70 MPH          STANTON            KS   PUBLIC

&&

NWS DODGE CITY KS
IRIS SYSTEM
Local storm report, Jul 19, 9:28 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
928 PM CDT SUN JUL 19 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0916 PM     TSTM WND GST     5 NW CAVE               37.41N 101.20W
07/19/2015  E70 MPH          GRANT              KS   PUBLIC

&&

NWS DODGE CITY KS
IRIS SYSTEM
Local storm report, Jul 19, 9:33 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
933 PM CDT SUN JUL 19 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 PM     TSTM WND GST     4 NW PIERCEVILLE        37.93N 100.72W
07/19/2015  M64 MPH          FINNEY             KS   ASOS

&&

NWS DODGE CITY KS
IRIS SYSTEM

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 7:42 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny34 min
Jul 19, 8:19 PM CDTSpecial Weather StatementDDCGray, Haskell56 min
Jul 19, 8:21 PM CDTSpecial Weather StatementDDCMorton39 min
Jul 19, 8:26 PM CDTSevere Thunderstorm WarningDDCFinney, Kearny, Scott64 min
Jul 19, 8:30 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Haskell28 min
Jul 19, 8:42 PM CDTTornado Warning Tornado observedDDCKearny, Scott13 min
Jul 19, 8:46 PM CDTSevere Thunderstorm WarningDDCGrant, Morton, Stanton, Stevens17 min
Jul 19, 9:06 PM CDTSpecial Weather StatementDDCGrant, Haskell39 min
Jul 19, 9:12 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Haskell, Kearny, Seward, Stevens48 min
Jul 19, 9:15 PM CDTSevere Thunderstorm WarningDDCFinney, Lane, Scott60 min
Jul 19, 9:34 PM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Hodgeman41 min
Jul 19, 9:39 PM CDTSpecial Weather StatementDDCMeade, Seward51 min
Jul 19, 9:59 PM CDTSevere Thunderstorm WarningDDCLane, Ness, Trego61 min
Jul 19, 10:14 PM CDTSevere Thunderstorm WarningDDCFord, Hodgeman61 min
Jul 19, 10:42 PM CDTSpecial Weather StatementDDCEdwards, Ellis, Kiowa, Pawnee, Rush48 min

Nearby

Flash Flood Warnings in Kansas, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.